Jump to ContentJump to Main Navigation
Show Summary Details

Open Mathematics

formerly Central European Journal of Mathematics

Editor-in-Chief: Gianazza, Ugo / Vespri, Vincenzo

1 Issue per year

IMPACT FACTOR 2015: 0.512

SCImago Journal Rank (SJR) 2015: 0.521
Source Normalized Impact per Paper (SNIP) 2015: 1.233
Impact per Publication (IPP) 2015: 0.546

Mathematical Citation Quotient (MCQ) 2015: 0.39

Open Access
See all formats and pricing
Volume 13, Issue 1 (Dec 2014)


Complexity issues for the symmetric interval eigenvalue problem

Milan Hladík
  • Charles University, Faculty of Mathematics and Physics, Department of Applied Mathematics, Malostranské nám. 25, 11800, Prague, Czech Republic
  • Email:
Published Online: 2014-12-31 | DOI: https://doi.org/10.1515/math-2015-0015


We study the problem of computing the maximal and minimal possible eigenvalues of a symmetric matrix when the matrix entries vary within compact intervals. In particular, we focus on computational complexity of determining these extremal eigenvalues with some approximation error. Besides the classical absolute and relative approximation errors, which turn out not to be suitable for this problem, we adapt a less known one related to the relative error, and also propose a novel approximation error. We show in which error factors the problem is polynomially solvable and in which factors it becomes NP-hard.

Keywords : Interval matrix; Interval analysis; Eigenvalue; Eigenvalue bounds; NP-hardness


  • [1] R. E. Moore, R. B. Kearfott, and M. J. Cloud, Introduction to interval analysis. Philadelphia, PA: SIAM, 2009.

  • [2] A. Neumaier, Interval methods for systems of equations. Cambridge: Cambridge University Press, 1990.

  • [3] V. Kreinovich, A. Lakeyev, J. Rohn, and P. Kahl, Computational complexity and feasibility of data processing and interval computations. Kluwer, 1998.

  • [4] J. Rohn, “Checking properties of interval matrices,” Technical Report 686, Institute of Computer Science, Academy of Sciences of the Czech Republic, Prague, 1996.

  • [5] J. Rohn, “A handbook of results on interval linear problems,” Technical Report 1163, Institute of Computer Science, Academy of Sciences of the Czech Republic, Prague, 2012.

  • [6] D. Hertz, “The extreme eigenvalues and stability of real symmetric interval matrices,” IEEE Trans. Autom. Control, vol. 37, no. 4, pp. 532–535, 1992. [Crossref]

  • [7] M. Hladík, D. Daney, and E. P. Tsigaridas, “Characterizing and approximating eigenvalue sets of symmetric interval matrices,” Comput. Math. Appl., vol. 62, no. 8, pp. 3152–3163, 2011. [Web of Science] [Crossref]

  • [8] Y. Becis-Aubry and N. Ramdani, “State-bounding estimation for nonlinear models with multiple measurements,” in American Control Conference (ACC 2012), (Montréal, Canada), pp. 1883–1888, IEEE Computer Society, 2012.

  • [9] M. S. Darup, M. Kastsian, S. Mross, and M. Mönnigmann, “Efficient computation of spectral bounds for hessian matrices on hyperrectangles for global optimization,” J. Glob. Optim., pp. 1–22, 2013. DOI: 10.1007/s10898-013-0099-1. [Web of Science] [Crossref]

  • [10] M. Hladík, D. Daney, and E. Tsigaridas, “Bounds on real eigenvalues and singular values of interval matrices,” SIAM J. Matrix Anal. Appl., vol. 31, no. 4, pp. 2116–2129, 2010. [Web of Science] [Crossref]

  • [11] L. V. Kolev, “Outer interval solution of the eigenvalue problem under general form parametric dependencies,” Reliab. Comput., vol. 12, no. 2, pp. 121–140, 2006.

  • [12] L. V. Kolev, “Determining the positive definiteness margin of interval matrices,” Reliab. Comput., vol. 13, no. 6, pp. 445–466, 2007. [Web of Science]

  • [13] M.-H. Matcovschi and O. Pastravanu, “A generalized Hertz-type approach to the eigenvalue bounds of complex interval matrices,” in IEEE 51st Annual Conference on Decision and Control (CDC 2012), (Hawaii, USA), pp. 2195–2200, IEEE Computer Society, 2012.

  • [14] O. Beaumont, “An algorithm for symmetric interval eigenvalue problem,” Tech. Rep. IRISA-PI-00-1314, Institut de recherche en informatique et systèmes aléatoires, Rennes, France, 2000.

  • [15] M. Hladík, D. Daney, and E. P. Tsigaridas, “A filtering method for the interval eigenvalue problem,” Appl. Math. Comput., vol. 217, no. 12, pp. 5236–5242, 2011. [Web of Science]

  • [16] J. Rohn, “An algorithm for checking stability of symmetric interval matrices,” IEEE Trans. Autom. Control, vol. 41, no. 1, pp. 133–136, 1996. [Crossref]

  • [17] Q. Yuan, Z. He, and H. Leng, “An evolution strategy method for computing eigenvalue bounds of interval matrices,” Appl. Math. Comput., vol. 196, no. 1, pp. 257–265, 2008. [Web of Science]

  • [18] S. Miyajima, T. Ogita, S. Rump, and S. Oishi, “Fast verification for all eigenpairs in symmetric positive definite generalized eigenvalue problems,” Reliab. Comput., vol. 14, pp. 24–45, 2010.

  • [19] S. M. Rump, “Verification methods: Rigorous results using floating-point arithmetic,” Acta Numer., vol. 19, pp. 287–449, 2010. [Web of Science] [Crossref]

  • [20] J. Rohn, “Checking positive definiteness or stability of symmetric interval matrices is NP-hard,” Commentat. Math. Univ. Carol., vol. 35, no. 4, pp. 795–797, 1994.

  • [21] A. Nemirovskii, “Several NP-hard problems arising in robust stability analysis,” Math. Control Signals Syst., vol. 6, no. 2, pp. 99–105, 1993.

  • [22] J. Rohn, “Interval matrices: Singularity and real eigenvalues,” SIAM J. Matrix Anal. Appl., vol. 14, no. 1, pp. 82–91, 1993.

  • [23] V. Kreinovich, “How to define relative approximation error of an interval estimate: A proposal,” Appl. Math. Sci., vol. 7, no. 5, pp. 211–216, 2013.

  • [24] I. C. F. Ipsen, “Relative perturbation results for matrix eigenvalues and singular values,” Acta Numer., vol. 7, pp. 151–201, 1998. [Crossref]

  • [25] J. Rohn, “Computing the norm kAk1;1 is NP-hard,” Linear Multilinear Algebra, vol. 47, no. 3, pp. 195–204, 2000.

  • [26] G. H. Golub and C. F. Van Loan, Matrix computations. Baltimore: Johns Hopkins University Press, 3rd ed., 1996.

About the article

Received: 2013-09-30

Accepted: 2014-11-26

Published Online: 2014-12-31

Citation Information: Open Mathematics, ISSN (Online) 2391-5455, DOI: https://doi.org/10.1515/math-2015-0015. Export Citation

© 2015 Milan Hladík*. This work is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 3.0 License. (CC BY-NC-ND 3.0)

Comments (0)

Please log in or register to comment.
Log in